Tennessee, 2014

Damaging Wind in Tennessee, December 23, 2014

December 23, 2014 · NWS MRX · 1 event in 1 county or zone

A weak frontal boundary triggered a few thunderstorms across southeast TN. One of the storms downed some trees.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MRX wrote it up.

A weak frontal boundary triggered a few thunderstorms across southeast TN. One of the storms downed some trees.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before the first event at Dec 23, 1:19 PM EST, 1 hour 41 minutes earlier.

Area forecast discussion, Dec 23, 1:19 PM EST, 1 hour 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
119 PM EST TUE DEC 23 2014

.AVIATION...
MESSY CONDITIONS AS THE PERIOD FROM ROUGHLY 23/22Z TO 24/12Z WILL
EXPERIENCE THE BRUNT OF CURRENT WEATHER SYSTEM...AS RAIN WITH LOW
CIGS AND REDUCED VSBYS WILL RESULT IN WIDESPREAD IFR CONDITIONS.
SOME TS IS POSSIBLE 24/03-24/10 FOR TYS AND CHA. AS THE SYSTEM
APPROACHES...WINDS AT 2000 FT AGL MIGHT APPROACH LLWS CRITERIA
AFTER 24/06Z TONIGHT. SFC WINDS WILL INCREASE AT SITES AROUND
24/12Z THUS DIMINISHING ANY LLWS.

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.
&&

GC
Hazardous weather outlook, Dec 23, 4:00 AM EST, 11 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
400 AM EST TUE DEC 23 2014

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-240900-
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-
SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-
NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-
SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER-
SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT-
BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS-
SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE-
SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE-
WISE-SCOTT-RUSSELL-WASHINGTON-
400 AM EST TUE DEC 23 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH
CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT...

A LOW PRESSURE SYSTEM WILL APPROACH FROM THE SOUTHWEST TODAY AND
TONIGHT...BRINGING RAIN AND A FEW THUNDERSTORMS TO THE AREA.
THE RAIN MAY BE HEAVY AT TIMES...ESPECIALLY OVER THE
PLATEAU...SOUTHEAST TENNESSEE...AND EXTREME SOUTHWEST NORTH
CAROLINA...WHICH MAY LEAD TO SOME LOCALIZED FLOODING. WINDS WILL
INCREASE AS WELL AHEAD OF THIS SYSTEM...WITH SOME STRONG GUSTY
WINDS POSSIBLE ESPECIALLY TONIGHT OVER THE HIGHER ELEVATIONS OF
THE EAST TENNESSEE MOUNTAINS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...

A COLD FRONT WILL PUSH THROUGH ON WEDNESDAY. THERE MAY BE A FEW
SNOW FLURRIES FLYING IN THE LOWER ELEVATIONS LATER WEDNESDAY NIGHT
INTO EARLY CHRISTMAS MORNING WITH LITTLE CHANCE OF ANY
ACCUMULATION.  THE BEST CHANCE FOR ANY MINOR ACCUMULATION...AROUND
AN INCH...WOULD BE IN THE HIGHER TERRAIN...MAINLY ABOVE 3000 FEET

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

In the hours before

Local storm report, Dec 23, 3:00 PM EST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
300 PM EST TUE DEC 23 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0238 PM     HAIL             3 S DUCKTOWN            34.99N 84.39W
12/23/2014  E0.25 INCH       POLK               TN   PUBLIC

            PEA SIZED HAIL REPORTED NEAR THE GRASSY CREEK AREA OF
            COPPERHILL.

&&

The radar

The Knoxville radar (KMRX), 129 km away, was scanning. The volume nearest the first event began at 20:00 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Monroe

When
December 23, 3:00 PM EST to 3:20 PM EST
Where
Monroe County, Coker Creek
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Department of Highways
Coordinates
35.270, -84.300

Three to four trees were downed by thunderstorm wind across the region. Reported by the highway department.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2014Every state in 2014This day in weather historyWarnings in Tennessee, December 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 551807.